Skip to content
Omnikalc

Glasgow-Blatchford score for upper GI bleeding

Score urea, hemoglobin, blood pressure and other findings to identify patients with upper gastrointestinal bleeding who are at very low risk and may not need admission.

Updated on
Your inputs
mg/dL

Value out of range

Sex
g/dL

Value out of range

mmHg

Value out of range

bpm

Value out of range

Melena (black, tarry stools)
Presented with syncope (fainting)
Liver disease (history or signs)
Heart failure (history or signs)

Results

Glasgow-Blatchford score

9 / 23

7 or more: high risk of needing a transfusion, endoscopic treatment or surgery
Urea points
4
Hemoglobin points
3
Blood pressure points
1
Urea in mmol/L
10.7 mmol/L

What the score is for

Upper gastrointestinal bleeding, from the esophagus, stomach or duodenum, shows up as vomiting blood or black, tarry stools (melena). Many patients have only minor bleeding and can safely go home, while others need transfusion, urgent endoscopy or surgery. The Glasgow-Blatchford score (GBS), published by Oliver Blatchford and colleagues in 2000, uses information available at the bedside to tell them apart, before any endoscopy.

The score

Finding Points
Blood urea (mmol/L): 6.5–7.9 / 8–9.9 / 10–24.9 / 25 or more 2 / 3 / 4 / 6
Hemoglobin, men (g/dL): 12–12.9 / 10–11.9 / below 10 1 / 3 / 6
Hemoglobin, women (g/dL): 10–11.9 / below 10 1 / 6
Systolic BP (mmHg): 100–109 / 90–99 / below 90 1 / 2 / 3
Pulse of 100/min or more 1
Melena 1
Syncope 2
Liver disease 2
Heart failure 2

BUN in mg/dL is converted to urea in mmol/L by multiplying by 0.357. The total ranges from 0 to 23.

Worked example

A man with melena has a BUN of 30 mg/dL (urea 10.7 mmol/L), hemoglobin 11.5 g/dL, blood pressure 105 mmHg and a pulse of 96.

  • Urea 4 + hemoglobin 3 + blood pressure 1 + melena 1 = 9

A score of 9 indicates a high risk of needing intervention: admission, resuscitation and early endoscopy, usually within 24 hours.

Interpretation

Score Meaning
0–1 Very low risk: outpatient management with early endoscopy is often possible
2–6 Not low risk: admission and endoscopy
7 or more High risk of needing transfusion, endoscopic therapy or surgery

The international consensus and European guidelines recommend that patients with a score of 0 or 1 can be considered for discharge without inpatient endoscopy.

Why it works

A high urea reflects digested blood in the gut; low hemoglobin and blood pressure reflect the volume lost; liver disease and heart failure reduce the margin for error. A score of 0 or 1 has a very high negative predictive value for needing intervention.

Limits

The score does not predict death as well as it predicts the need for intervention. It was not designed for lower GI bleeding. Patients on anticoagulants or with ongoing bleeding need clinical judgment regardless of the score.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the Glasgow-Blatchford score?

A score from 0 to 23, published in 2000, that estimates the need for transfusion, endoscopic treatment or surgery in upper gastrointestinal bleeding. It needs no endoscopy, so it can be used at first assessment.

What score is low risk?

International guidelines consider a score of 0 or 1 very low risk: these patients can often be managed as outpatients with early endoscopy.

Why does urea count so much?

Blood in the upper gut is digested and absorbed as protein, which raises blood urea. A high urea is a marker of significant bleeding.

How is it different from the Rockall score?

The full Rockall score needs endoscopy findings and predicts death and rebleeding. The Glasgow-Blatchford score uses only bedside and lab data and is better at identifying patients who need no intervention.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.